Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 50, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2013, 9:00 PM CDT for Maverick County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2013, 9:00 PM CDT (02:00 UTC)
- Expired
- Mar 31, 2013, 10:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 60 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:05 PM CDT | HAIL 1.75 | 1 E Quemado, TX | GOLFBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:17 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
584
WUUS54 KEWX 010200
SVREWX
TXC323-010300-
/O.NEW.KEWX.SV.W.0050.130401T0200Z-130401T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT SUN MAR 31 2013
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAVERICK COUNTY...
* UNTIL 1000 PM CDT.
* AT 858 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR QUEMADO...AND MOVING SOUTH AT 25 MPH. THIS
STORM WILL MOVE SOUTH ALONG THE RIO GRANDE AND HIGHWAY 277 TO
EAGLE PASS.
* SOME LOCATIONS IN THE WARNING INCLUDE NORMANDY...PALOMA...EAGLE
PASS...ROSITA NORTH AND ROSITA SOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2858 10041 2867 10052 2874 10052 2877 10055
2881 10055 2883 10059 2888 10061 2891 10065
2906 10068 2907 10051 2856 10023 2855 10042
TIME...MOT...LOC 0159Z 341DEG 20KT 2895 10058
$$1 follow-up statement
799
WWUS54 KEWX 010229
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CDT SUN MAR 31 2013
TXC323-010239-
/O.CAN.KEWX.SV.W.0050.000000T0000Z-130401T0300Z/
MAVERICK TX-
929 PM CDT SUN MAR 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY IS
CANCELLED...
THE STORM IS RAPIDLY WEAKENING AND IS NOW BELOW SEVERE LEVELS.
LAT...LON 2858 10041 2867 10052 2874 10052 2877 10055
2881 10055 2883 10059 2888 10061 2891 10065
2906 10068 2907 10051 2856 10023 2855 10042
TIME...MOT...LOC 0229Z 341DEG 20KT 2879 10052
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:41 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 31, 6:41 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 641 PM CDT SUN MAR 31 2013 .DISCUSSION... SEE AVIATION FOR THE 00Z TAF DISCUSSION. && .AVIATION... CONVECTION CONTINUES TO FIRE ON A WEST TO EAST OUTFLOW BOUNDARY THAT IS SINKING SOUTHWARD. CONVECTION IS EXPECTED TO BE SOUTH OF THE KSAT...KSSF AND KDRT TERMINALS BY 01Z. VFR CONDITIONS WILL PREVAIL THIS EVENING WITH MVFR CIGS REFORMING AFTER 06Z...LOWERING TO IFR BY 10Z. CONDITIONS WILL IMPROVE TO MVFR BY 15Z...VFR BY 18Z. SFC WINDS THIS EVENING NE AT 5 TO 10 KTS VEERING TO THE E AND SE OVERNIGHT...SE 5 TO 10 KTS MONDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 313 PM CDT SUN MAR 31 2013/ SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... THE INTERACTION OF A FRONTAL BOUNDARY AT THE SURFACE...WEAK UPPER SHORT-WAVE TROUGH...AND A WARM/MOIST AIRMASS IN THE BOUNDARY LAYER HAS ENABLED CONVECTION TO DEVELOP ACROSS THE HILL COUNTRY AND NORTHEASTERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS ACTIVITY WILL CONTINUE INTO THE EVENING HOURS...WITH ADDITIONAL DEVELOPMENT EXPECTED PARTICULARLY ALONG OUTFLOW BOUNDARIES. CAPE VALUES APPROACHING 2500-3000 J/KG AHEAD OF THE FRONT AND MID-LEVEL WNW- RLY FLOW OF ABOUT 40 KTS CONTINUE TO SUGGEST THE POTENTIAL FOR ANY OF THE THUNDERSTORMS TO REACH STRONG TO SEVERE LEVELS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. CONVECTIVE ACTIVITY WILL DECREASE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE FRONTAL BOUNDARY WILL LIFT NORTHWARD OVERNIGHT AS A WARM FRONT. THE QUICK RETURN OF WARM AIR ADVECTION WILL YIELD ANOTHER MILD AND MUGGY MORNING. PATCHY FOG IS POSSIBLE IN THE EARLY MORNING HOURS MAINLY ACROSS EASTERN PORTIONS OF THE REGION. WEAK RIDGING WILL BUILD INTO THE REGION DURING THE DAY ENABLING SKIES TO CLEAR AND TEMPERATURES TO WARM INTO THE MID-80S ACROSS MUCH OF THE REGION AND INTO THE LOW 90S ALONG THE RIO GRANDE. AN UPPER LEVEL LOW ACROSS NRN CA/NRN NV WILL DRIFT SOUTHEASTWARD AND ENHANCE LOW-LEVEL MOISTURE ADVECTION ACROSS SOUTHERN TEXAS. THE INCREASING MOISTURE AND APPROACH OF THE UPPER LOW WILL LEAD TO CHANCES FOR RAIN BEGINNING TO INCREASE FROM THE NORTHWEST MONDAY NIGHT. LONG TERM (TUESDAY THROUGH SUNDAY)... CHANCES FOR RAIN WILL INCREASE ON TUESDAY AS THE UPPER LOW CONTINUES TO PUSH SOUTHEASTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE REGION TUESDAY NIGHT AND LINGER INTO WEDNESDAY AS THE LOW MOVES INTO THE TX/OK PANHANDLES. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST WEDNESDAY AFTERNOON AS DRIER AIR FILTERS INTO THE REGION IN THE WAKE OF A COLD FRONT. GIVEN THE DEEP MOISTURE IN THE BOUNDARY LAYER AND THE PROLONGED PERIOD OF GOOD CHANCES FOR RAIN...RAINFALL TOTALS FOR LATE MONDAY NIGHT THROUGH WEDNESDAY WILL AVERAGE NEAR ONE HALF OF AN INCH ALONG THE RIO GRANDE...1-1.5" ACROSS CENTRAL PORTIONS OF THE REGION...AND APPROACHING 2 INCHES ACROSS EASTERN PARTS OF THE CWA. MOST AREAS WILL WELCOME THE MUCH-NEEDED RAIN...BUT THERE IS THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE MINOR PROBLEMS ESPECIALLY ACROSS URBANIZED AREAS. TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE INFLUENCED BY RAIN- COOLING EFFECTS...BUT OTHERWISE ANTICIPATE HIGHS TO BE NEAR 80 ON TUESDAY AND IN THE UPPER 60S TO LOW 70S ON WEDNESDAY. NORTHERLY WINDS AND COLD AIR ADVECTION IN THE WAKE OF THE FROPA ON WEDNESDAY WILL RESULT IN LOWS IN THE MID 40S TO LOW 50S THURSDAY MORNING. CONTINUING WEAK CAA AND HIGH PRESSURE BUILDING INTO THE REGION WILL KEEP HIGHS ON THURSDAY IN THE UPPER 60S ACROSS NERN PORTIONS OF THE CWA TO THE MID/UPPER 70S ALONG THE RIO GRANDE. A WARMING TREND IS EXPECTED THROUGH THE REMAINDER OF THE FORECAST PERIOD AS ONSHORE FLOW RETURNS TO THE BOUNDARY LAYER AND WESTERLY FLOW PREVAILS ALOFT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 86 64 80 60 / 30 10 30 50 80 AUSTIN BERGSTROM INTL AIRPORT 60 85 63 79 59 / 40 - 30 50 80 NEW BRAUNFELS MUNI AIRPORT 62 86 64 80 59 / 40 - 30 50 80 BURNET MUNI AIRPORT 60 83 62 77 57 / 20 10 30 50 80 DEL RIO INTL AIRPORT 66 90 67 84 61 / 20 10 30 60 60 GEORGETOWN MUNI AIRPORT 61 82 63 77 57 / 30 10 30 50 80 HONDO MUNI AIRPORT 65 88 64 83 59 / 30 10 30 60 70 SAN MARCOS MUNI AIRPORT 61 85 64 79 60 / 40 - 30 50 80 LA GRANGE - FAYETTE REGIONAL 62 84 63 80 61 / 40 - 20 50 80 SAN ANTONIO INTL AIRPORT 64 85 65 80 61 / 30 - 30 50 80 STINSON MUNI AIRPORT 64 86 63 81 61 / 30 - 30 50 80 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...13 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Mar 31, 4:10 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 410 PM CDT SUN MAR 31 2013 TXZ171>173-183>194-202>209-217>225-228-011200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 410 PM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH CENTRAL TEXAS THROUGH THIS EVENING. A WEAK COLD FRONT STALLING ACROSS THE REGION WILL PROVIDE SUPPORT FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP LATE THIS AFTERNOON AND INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY WEATHER THREATS. THE STRONGEST STORM ACTIVITY IS EXPECTED BEFORE 10 PM CDT. SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ON TUESDAY INTO WEDNESDAY...A FEW STRONG THUNDERSTORMS AND LOCALLY HEAVY DOWNPOURS UP TO 2 INCHES ARE POSSIBLE WHEN AN UPPER LEVEL DISTURBANCE INTERACTS WITH A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Mar 31, 7:12 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 ESE CASTLE HILLS 29.52N 98.50W
03/31/2013 E1.00 INCH BEXAR TX COCORAHS
&&
EVENT NUMBER EWX1300187
JPBLocal storm report, Mar 31, 7:20 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 25 N DEL RIO 29.74N 100.90W
03/31/2013 M0.75 INCH VAL VERDE TX OTHER FEDERAL
&&
EVENT NUMBER EWX1300188
JPBLocal storm report, Mar 31, 7:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 8 NNW DEL RIO 29.48N 100.94W
03/31/2013 M0.25 INCH VAL VERDE TX COCORAHS
&&
EVENT NUMBER EWX1300189
JPBLocal storm report, Mar 31, 7:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 8 NNW DEL RIO 29.48N 100.94W
03/31/2013 M1.00 INCH VAL VERDE TX COCORAHS
&&
EVENT NUMBER EWX1300190
JPBLocal storm report, Mar 31, 8:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 7 SSE LAUGHLIN AFB 29.25N 100.75W
03/31/2013 E1.75 INCH KINNEY TX OTHER FEDERAL
BORDER PATROL REPORTED HAIL ON US277 AT SYCAMORE CK.
&&
EVENT NUMBER EWX1300191
JPBSpecial weather statement, Mar 31, 8:33 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT SUN MAR 31 2013
TXZ183-010200-
VAL VERDE-
833 PM CDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN VAL VERDE COUNTY
UNTIL 900 PM CDT...
AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DEL RIO...MOVING SOUTHEAST AT 25
MPH. THIS STORM WILL MOVE SOUTHEAST ALONG THE RIO GRANDE RIVER.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN VAL VERDE COUNTY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2935 10086 2930 10078 2927 10075 2925 10077
2924 10081 2928 10089 2932 10092
TIME...MOT...LOC 0132Z 313DEG 21KT 2929 10087The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:03 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 42 min |
| Mar 31, 7:13 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 62 min |
| Mar 31, 7:41 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 64 min |
| Mar 31, 7:54 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Val Verde | 66 min |
| Mar 31, 8:33 PM CDT | Special Weather Statement | EWX | Kinney | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.